Alert archive / Maryland / Flash Flood Warnings in 2020
Flash Flood Warning 41, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Aug 12, 2020, 5:13 PM EDT for Anne Arundel County, Maryland. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 12, 2020, 5:13 PM EDT (21:13 UTC)
- Expired
- Aug 12, 2020, 8:50 PM EDT
- In force
- 4 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Anne Arundel County, MD
The radar
The Sterling radar (KLWX), 79 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 9.2 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 127 J/kg
- Mixed-layer CIN
- -149 J/kg
- Mixed-layer LCL
- 1202 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 3:12 PM EDT, 2 hours 1 minute earlier.
Area forecast discussion, Aug 12, 3:12 PM EDT, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
312 PM EDT Wed Aug 12 2020
.SYNOPSIS...
A front will stall over the Middle Atlantic through Thursday, then
drift southward Friday into Saturday. The front will then lift back
northward through the end of the weekend as low pressure lifts into
the Ohio River Valley.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Showers and thunderstorms are forming within an unstable,
uncapped environment early this afternoon as a weak cold front
drops southward into our area. This front, as well as the bay
breeze and terrain circulations are serving as the main foci
for convective initiation. Flow throughout the column is very
weak, so convection will be rather disorganized/chaotic in
nature, with individual cells not moving much at all before
collapsing on themselves. Movement of storms should largely be
driven by propagation/formation of new cells along cold pool
driven outflow from nearly stationary parent cells.
Precipitable water values have climbed to in excess of 2 inches
along and southeast of I-95. When combined with MLCAPE values
of 2000-3000 J/kg, very heavy rainfall rates will be possible in
stronger storms. Very high instantaneous rainfall rates were
already observed last night near Manassas (around 2-3 inches per
hour), with comparatively much lower instability and slightly
lower precipitable water values. So with the greater instability
in place, more vigorous updrafts this afternoon should be able
to process even greater amounts of the moisture rich airmass,
leading to even higher rainfall rates than were observed
overnight. So despite the disorganized, chaotic nature of the
storms expected today (and resultant limited potential for
training of cells), the threat for flash flooding appears to be
significant, in large part due to the very high rainfall rates
and low flash flood guidance values (following recent heavy
rains). As a result, WPC has placed much of the area in a
moderate risk for excessive rainfall and a Flash Flood Watch is
in effect for the entire area until 11 PM. With the chaotic
nature of the storms today, it is tough to pinpoint individual
areas where the greatest impacts will be felt, since things like
outflow boundary collisions could be what results in prolonged
periods of rain in one given spot. However it's worth noting
that the background environment appears slightly more favorable
for flash flooding along and southeast of I-95/66, where the
highest instability and precipitable water values will reside.
In that same area, profiles will contain less mid-upper level
dry air, which should lead to both more efficient rainfall
processes.
The overall threat for damaging winds appears to be low, but
non-zero. With nearly no background flow in place, any damaging
winds would need to be driven by strong downdrafts. SPC
mesoanalysis currently indicates that the highest DCAPE values
reside to the north and west of I-95/66 (where the presence of
some mid- upper level dry air will help to aid in
evaporationally driven downdraft accelerations). While an
isolated water loaded downburst can't be ruled out anywhere,
think the greatest risk for damaging winds will be along and
northwest of I-95/66 within the higher DCAPE air. Due to this
low-end threat, SPC has placed a sizeable portion of the
forecast area in a marginal risk for damaging winds this
afternoon.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
Storms should gradually wind down this evening, but an uptick in
storm coverage is expected again later tonight as a shortwave
disturbance passes to our northwest. In response to this
shortwave, winds at 850 hPa will switch around to out of the
south- southeast, and begin to overrun the stalled boundary.
Within the moist, uncapped environment, this small change may
be enough to spark the development of additional showers and
thunderstorms late tonight into early tomorrow morning. Most
model guidance is focusing this additional activity to the east
of the Blue Ridge. These storms may pose a threat for additional
flash flooding, especially if they move over areas impacted by
storms today. After the disturbance passes by, the frontal
boundary will sag off to the south, shifting the focus for
heavier rainfall in the afternoon to southern portions of the
forecast area (central Virginia to southern Maryland).
Additional showers and thunderstorms will be possible Thursday
Night through Friday Night, as winds shift around to easterly
north of the front. Coverage of showers and storms may begin to
uptick Friday Night as a trough centered over the Ohio Valley
moves closer to the area.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
The front that is producing showers and thunderstorms over our area
will return back northward Saturday into Sunday as a wave of low
pressure lifts into the Ohio River Valley. Additional showers and
thunderstorms seem likely during this time, with additional heavy
rainfall possible.
Clearing should commence early next week as the low chases the front
offshore. The flow may buckle a bit toward the middle of next week
resulting in a return to unsettled weather, but details are fuzzy
this far in advance, especially this time of the year when forcing
mechanisms are often subtle.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
The main aviation concern over the next couple days will be
thunderstorm coverage. Coverage of storms is expected to
increase today and Thursday. Best risk of storms will be
afternoon/early evening, but could linger into the overnight
hours. There are also some signs that storms may reform late
tonight in the metro areas. As a result, have added another VCTS
to IAD/BWI/DCA/MTN for late tonight into early tomorrow
morning. Some patchy morning low clouds/fog will be possible at
MRB/IAD/CHO during the overnights.
Sub-VFR conditions seem likely at times this weekend in onshore flow
and renewed chances of showers and thunderstorms.
&&
.MARINE...
No significant synoptic wind issues are expected through the
next few days. The main concern through Thursday will be
thunderstorms. Coverage will increase significantly today and
Thursday, with gusty winds a threat from any storm. Best timing
is afternoon and evening, though the risk may linger through
tonight and Thursday night. Special Marine Warnings may be
needed for any stronger storms.
Easterly/onshore flow may breach Small Craft Advisory (SCA)
thresholds this weekend.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch until 11 PM EDT this evening for DCZ001.
MD...Flash Flood Watch until 11 PM EDT this evening for MDZ003>006-
011-013-014-016>018-501>508.
VA...Flash Flood Watch until 11 PM EDT this evening for VAZ025>031-
036>040-050>057-501>508.
WV...Flash Flood Watch until 11 PM EDT this evening for WVZ050>053-
055-501>506.
MARINE...None.
&&
SYNOPSIS...DHOF
NEAR TERM...KJP
SHORT TERM...KJP
LONG TERM...DHOF
AVIATION...DHOF/KJP
MARINE...DHOF/KJPHazardous weather outlook, Aug 12, 11:01 AM EDT, 6 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 1101 AM EDT Wed Aug 12 2020 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-131100- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 1101 AM EDT Wed Aug 12 2020 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...Today and Tonight There is higher than usual risk from flash flooding. Numerous thunderstorms will form around the region this afternoon through this evening. They will be slow moving, and produce localized areas of very heavy rain. A Flash Flood Watch is in effect for this threat from noon to 11pm. The most likely time for flash flooding within the watch period is 2pm to 8pm. An isolated damaging wind gust is also possible in any thunderstorm. Additional storms with localized heavy rain could form again in the early morning hours before dawn. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms with very heavy rain and a potential for flash flooding are likely again on Thursday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. But any flooding reports should be relayed to the National Weather Service. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-131100- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 1101 AM EDT Wed Aug 12 2020 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...Today and Tonight There is higher than usual risk from flash flooding. Numerous thunderstorms will form around the region this afternoon through this evening. They will be slow moving, and produce localized areas of very heavy rain. A Flash Flood Watch is in effect for this threat from noon to 11pm. The most likely time for flash flooding within the watch period is 2pm to 8pm. An isolated damaging wind gust is also possible in any thunderstorm. Additional storms with localized heavy rain could form again in the early morning hours before dawn. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms with very heavy rain and a potential for flash flooding are likely again on Thursday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. But any flooding reports should be relayed to the National Weather Service.
In the hours before
Local storm report, Aug 12, 11:55 AM EDT, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1155 AM EDT WED AUG 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 AM FLOOD 1 NNW WOLF TRAP 38.95N 77.29W
08/12/2020 FAIRFAX VA DEPT OF HIGHWAYS
VA-675 BROWNS MILL ROAD WAS CLOSED DUE TO FLOODING EAST
OF CROWELL ROAD.
&&
EVENT NUMBER LWX2002078
DHLocal storm report, Aug 12, 11:59 AM EDT, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1159 AM EDT WED AUG 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0714 AM FLOOD MANASSAS PARK 38.80N 77.45W
08/12/2020 FAIRFAX VA MESONET
THE STREAM GAUGE ON BULL RUN NEAR MANASSAS PARK REACHED
MINOR FLOOD STAGE OF 12.00 FEET BY 7:14 AM. IT PEAKED AT
12.20 FEET BETWEEN 7:45 AND 7:48 AM, THEN FELL BELOW
FLOOD STAGE BY 9:16 AM. AT 12.00 FEET, WATER COVERS
BACKYARDS IN THE YORKSHIRE AREA; PORTIONS OF THE TRAIL
SYSTEM ALONG BULL RUN IN THE VICINITY OF YORKSHIRE ARE
ALSO FLOODED.
&&
EVENT NUMBER LWX2002079
DHLocal storm report, Aug 12, 12:03 PM EDT, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1203 PM EDT WED AUG 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 AM FLOOD 1 NNW WOLF TRAP 38.95N 77.29W
08/12/2020 FAIRFAX VA MESONET
THE STREAM GAUGE ON DIFFICULT RUN NEAR WOLF TRAP
REACHED MINOR FLOOD STAGE OF 195.00 FEET BY 6:45 AM. IT
CRESTED AT 195.85 FEET AT 9:50 AM. AT 195.00 FEET,
VA-675 BROWNS MILL ROAD HAS SIX INCHES OF WATER FLOWING
ACROSS IT AT ITS LOWEST POINT.
&&
EVENT NUMBER LWX2002080
DHLocal storm report, Aug 12, 12:04 PM EDT, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1204 PM EDT WED AUG 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 AM FLOOD 2 ESE BULL RUN 38.77N 77.49W
08/12/2020 PRINCE WILLIAM VA 911 CALL CENTER
ROAD CLOSED DUE TO HIGH WATER AT THE INTERSECTION OF
ROLLING RD. AND GLEN CT.
0553 AM FLOOD 3 NW BULL RUN 38.81N 77.55W
08/12/2020 PRINCE WILLIAM VA 911 CALL CENTER
ROADWAY FLOODED AT THE INTERSECTION OF LEE HWY. AND
GROVETON RD.
0554 AM FLASH FLOOD 1 WNW MANASSAS PARK 38.78N 77.47W
08/12/2020 CITY OF MANASSAS VA 911 CALL CENTER
ROAD CLOSED DUE TO A SINKHOLE AT THE INTERSECTION OF
MOSEBY CT. AND MOSEBY DR.
0645 AM FLOOD 1 NNW WOLF TRAP 38.95N 77.29W
08/12/2020 FAIRFAX VA MESONET
THE STREAM GAUGE ON DIFFICULT RUN NEAR WOLF TRAP
REACHED MINOR FLOOD STAGE OF 195.00 FEET BY 6:45 AM. IT
CRESTED AT 195.85 FEET AT 9:50 AM. AT 195.00 FEET,
VA-675 BROWNS MILL ROAD HAS SIX INCHES OF WATER FLOWING
ACROSS IT AT ITS LOWEST POINT.
0657 AM FLOOD 1 SW WOLF TRAP 38.93N 77.31W
08/12/2020 FAIRFAX VA DEPT OF HIGHWAYS
VA-674 HUNTER MILL ROAD CLOSED DUE TO FLOODING NEAR
CEDAR POND DRIVE/HUNTER VIEW ROAD.
0714 AM FLOOD MANASSAS PARK 38.80N 77.45W
08/12/2020 FAIRFAX VA MESONET
THE STREAM GAUGE ON BULL RUN NEAR MANASSAS PARK REACHED
MINOR FLOOD STAGE OF 12.00 FEET BY 7:14 AM. IT PEAKED AT
12.20 FEET BETWEEN 7:45 AND 7:48 AM, THEN FELL BELOW
FLOOD STAGE BY 9:16 AM. AT 12.00 FEET, WATER COVERS
BACKYARDS IN THE YORKSHIRE AREA; PORTIONS OF THE TRAIL
SYSTEM ALONG BULL RUN IN THE VICINITY OF YORKSHIRE ARE
ALSO FLOODED.
0715 AM FLASH FLOOD 2 N BULL RUN 38.82N 77.52W
08/12/2020 PRINCE WILLIAM VA EMERGENCY MNGR
MULTIPLE VEHICLES TRAPPED IN SWIFT MOVING, RISING WATER
ON US-29 LEE HIGHWAY JUST EAST OF VA-234 SUDLEY ROAD
NEAR MANASSAS NATIONAL BATTLEFIELD. YOUNGS BRANCH IS OUT
OF ITS BANKS AND RISING.
0722 AM FLOOD 2 NW OAKTON 38.92N 77.33W
08/12/2020 FAIRFAX VA 911 CALL CENTER
VA-671 STUART MILL ROAD CLOSED DUE TO HIGH WATER NEAR
BIRDFOOT LANE.
1130 AM FLOOD 1 NNW WOLF TRAP 38.95N 77.29W
08/12/2020 FAIRFAX VA DEPT OF HIGHWAYS
VA-675 BROWNS MILL ROAD WAS CLOSED DUE TO FLOODING EAST
OF CROWELL ROAD.
&&
EVENT NUMBER LWX2002072 LWX2002073 LWX2002074 LWX2002080 LWX2002076
LWX2002079 LWX2002075 LWX2002077 LWX2002078
DHThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 9:16 PM EDT | Severe Thunderstorm Warning | LWX | Albemarle, Greene, Rockingham | 30 min |
| Aug 12, 2:01 AM EDT | Areal Flood Warning | LWX | Greene, Madison, Rockingham | 4 hr |
| Aug 12, 3:30 AM EDT | Areal Flood Warning | LWX | Nelson | 6 hr |
| Aug 12, 3:55 AM EDT | Areal Flood Warning | LWX | Fairfax, Prince William, City of Manassas, City of Manassas Park | 8 hr |
| Aug 12, 4:07 AM EDT | Flash Flood Warning | LWX | Fairfax, Prince William, City of Manassas, City of Manassas Park | 118 min |
| Aug 12, 6:05 AM EDT | Areal Flood Warning | LWX | Fairfax, Prince William | 6 hr |
| Aug 12, 6:19 AM EDT | Areal Flood Warning | LWX | Fairfax | 8 hr |
| Aug 12, 7:21 AM EDT | Flash Flood Warning | LWX | Prince William | 109 min |
| Aug 12, 2:08 PM EDT | Special Marine Warning | LWX | 22 min | |
| Aug 12, 2:22 PM EDT | Special Marine Warning | LWX | 31 min | |
| Aug 12, 5:10 PM EDT | Special Marine Warning | LWX | 60 min | |
| Aug 12, 5:27 PM EDT | Special Marine Warning | LWX | 63 min | |
| Aug 12, 5:39 PM EDT | Special Marine Warning | LWX | 32 min | |
| Aug 12, 5:49 PM EDT | Severe Thunderstorm Warning | LWX | Highland | 41 min |
| Aug 12, 6:26 PM EDT | Flash Flood Warning | LWX | Albemarle, Nelson | 4 hr |
| Aug 12, 6:37 PM EDT | Special Marine Warning | LWX | 83 min | |
| Aug 12, 6:54 PM EDT | Flash Flood Warning | LWX | Fairfax, Loudoun | 2 hr |
| Aug 12, 7:08 PM EDT | Areal Flood Warning | LWX | Albemarle, Augusta, Rockingham, City of Waynesboro | 3 hr |
| Aug 12, 7:22 PM EDT | Special Marine Warning | LWX | 56 min | |
| Aug 12, 7:53 PM EDT | Areal Flood Warning | LWX | Loudoun | 2 hr |
| Aug 12, 1:30 PM EDT | Areal Flood Warning | LWX | Baltimore, Howard | 57 min |
| Aug 12, 4:23 PM EDT | Flash Flood Warning | LWX | Harford | 3 hr |
| Aug 12, 4:54 PM EDT | Severe Thunderstorm Warning | LWX | Anne Arundel | 36 min |
| Aug 12, 5:05 PM EDT | Severe Thunderstorm Warning | LWX | Anne Arundel, Baltimore, Howard | 40 min |
| Aug 12, 5:23 PM EDT | Severe Thunderstorm Warning | LWX | Baltimore, Howard, City of Baltimore | 38 min |
| Aug 12, 5:35 PM EDT | Areal Flood Warning | LWX | Baltimore, Howard, City of Baltimore | 7 hr |
| Aug 12, 5:42 PM EDT | Flash Flood Warning | LWX | Baltimore, Howard, City of Baltimore | 3 hr |
| Aug 12, 5:49 PM EDT | Flash Flood Warning | LWX | Howard, Montgomery, Prince George's | 3 hr |
| Aug 12, 6:10 PM EDT | Flash Flood Warning | LWX | Anne Arundel, Baltimore, City of Baltimore | 3 hr |
| Aug 12, 6:50 PM EDT | Areal Flood Warning | LWX | Frederick | 108 min |
Nearby
Flash Flood Warnings in Maryland, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.